Journal of Scientific Computing

, Volume 34, Issue 3, pp 287–307 | Cite as

On the Approximation of Infinite Dimensional Optimal Stopping Problems with Application to Mathematical Finance



We consider the approximation of the optimal stopping problem for infinite dimensional processes by variational methods. To this end, we employ a Fourier-Legendre representation for the state space and exhaust an indexed family of regularized Hamilton-Jacobi characterizations. We implement our results utilizing penalization and a method-of-lines semi-implicit finite element method; application to term-structure valuation problems from mathematical finance demonstrate the applicability of the approach.


Infinite dimensional diffusion Optimal stopping Variational methods Mathematical finance Finite element method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akrivis, G., Crouzeix, M., Thomée, V.: Numerical methods for ultraparabolic equations. Calcolo 31, 179–190 (1996) CrossRefGoogle Scholar
  2. 2.
    Baxter, M., Rennie, A.: Financial Calculus, An Introduction to Derivative Pricing. Cambridge University Press, Cambridge (1996) MATHGoogle Scholar
  3. 3.
    Bensoussan, A., Lions, J.-L.: Application of Variational Inequalities in Stochastic Control. North-Holland, Amsterdam (1982) Google Scholar
  4. 4.
    Brace, A., Musiela, M.: A multifactor Gauss-Markov implementation of Heath, Jarrow, and Morton. Math. Finance 4, 259–283 (1994) MATHCrossRefGoogle Scholar
  5. 5.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1978) MATHGoogle Scholar
  6. 6.
    Da Prato, G., Zabcyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Cambridge (1992) MATHGoogle Scholar
  7. 7.
    Da Prato, G., Zabcyk, J.: Ergodicity for Infinite Dimensional Systems. Cambridge University Press, Cambridge (1996) MATHGoogle Scholar
  8. 8.
    Davis, P.J.: Interpolation and Approximation. Dover, New York (1975) MATHGoogle Scholar
  9. 9.
    Dean, E., Glowinski, R., Li, C.-H.: Numerical solution of parabolic problems in high dimensions. U.S. Army Research Office Report No. 88-1, 275–285 (1988) Google Scholar
  10. 10.
    Duffie, D.: Dynamic Asset Pricing Theory, 2nd edn. Princeton University Press, New Jersey (1996) Google Scholar
  11. 11.
    Genčev, T.G.: Ultraparabolic equations. Dokl. Akad. Nauk SSSR 151, 265–268 (1963). English translation in Sov. Math. Dokl. 4, 979–982 (1963) MathSciNetGoogle Scholar
  12. 12.
    Glasserman, P.: Monte Carlo Methods in Financial Engineering. Springer, New York (2003) Google Scholar
  13. 13.
    Glasserman, P., Heidelberger, P., Shahabuddin, P.: Importance sampling in the Heath-Jarrow-Morton framework. J. Deriv. 7(1), 32–50 (1999) CrossRefGoogle Scholar
  14. 14.
    Glowinski, R.: Numerical Methods for Nonlinear Problems. Springer, New York (1984) MATHGoogle Scholar
  15. 15.
    Heath, D., Jarrow, R., Morton, A.: Bond pricing and the term structure of interest rates: a new method for contingent claim valuation. Econometrica 60, 77–105 (1992) MATHCrossRefGoogle Scholar
  16. 16.
    Hull, J.C.: Options, Futures, and Other Derivatives, 4th edn. Prentice Hall, New Jersey (2000) Google Scholar
  17. 17.
    Kongro, R., Nicolaides, R.: Far field boundary conditions for Black-Scholes equations. SIAM J. Numer. Anal. 38, 1357–1368 (2000) CrossRefMathSciNetGoogle Scholar
  18. 18.
    Kufner, A.: Weighted Sobolev Spaces. Wiley, New York (1985) MATHGoogle Scholar
  19. 19.
    Lamberton, D., Lapeyre, B.: Introduction to Stochastic Calculus Applied to Finance. Chapman & Hall, London (1994) Google Scholar
  20. 20.
    Marcozzi, M.D.: On the approximation of optimal stopping problems with applications to financial mathematics. SIAM J. Sci. Comput. 22, 1865–1884 (2001) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Marcozzi, M.D.: On the valuation of Asian options by variational methods. SIAM J. Sci. Comput. 24, 1124–1140 (2003) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Sapariuc, I., Marcozzi, M.D., Flaherty, J.E.: A numerical analysis of variational techniques for derivative securities. Appl. Math. Comput. 159, 171–198 (2004) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Tersenov, S.A.: On boundary value problems for a class of ultraparabolic equations and their applications Math. Sb. 133, 539–555 (1987). English translation in Math. USSR Sb. 61, 529–544 (1988) Google Scholar
  24. 24.
    von Petersdorff, T., Schwab, C.: Numerical solution of parabolic equations in high dimensions. ESAIM Math. Model Numer. 38, 93–128 (2004) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of Nevada, Las VegasLas VegasUSA

Personalised recommendations